Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 175, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 12, 2002, 4:17 PM CDT for Elk County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2002, 4:17 PM CDT (21:17 UTC)
- Expired
- May 12, 2002, 5:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Elk County, KS
The radar
The Wichita radar (KICT), 122 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 122117 SVRICT KSC049-122200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 417 PM CDT SUN MAY 12 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELK COUNTY IN SOUTHEAST KANSAS * UNTIL 500 PM CDT. * AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTH OF FALL RIVER...OR ABOUT 26 MILES SOUTHEAST OF EUREKA...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER RURAL AREAS OF ELK COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ELK COUNTY UNTIL 500 PM CDT. LAT...LON 3750 9615 3743 9598 3760 9597 3760 9610 /JAKUB NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:45 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 12, 2:45 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 245 PM CDT SUN MAY 12 2002 MAIN FCST PROBLEMS: POTENTIAL FOR CONVECTION THIS EVENING, THEN CLOUD TRENDS OVERNIGHT INTO MONDAY AND TEMPERATURES. TONIGHT: MID-UPR LVL SHORTWAVE TROF (PER WV IMAGERY) WL MOVE EWD OUT OF CO/NM...ACROSS SRN KS/OK THIS EVENING SPREADING SOME MID LVL COOLING ACROSS THE FCST AREA. SOME RISE TO THE THETA SFCS WL CONTRIBUTE TO UPWARD VERTICAL MOTION...NW OF THE 850 FRONT...WITH SOME CONVERGENCE EXPECTED ALONG THE BNDRY IN SERN KS. THE 850 FRONT SHOULD PUSH OUT OF SERN KS THIS EVE AS THE UPR WAVE MOVES ACROSS. WL KEEP A CHC OF RW/TRW GOING THIS EVE...MNLY S-CNTRL/SERN ZONES WITH MUCAPES 500-1500. OTHERWISE...ISENTROPIC DOWNGLIDE/SUBSIDENCE SETS IN LATER TONIGHT...WHICH SHOULD AID IN CLEARING FM NW-SE. SERN KS SHOULD BE THE MOST STUBBORN AREA AS USUAL TO BREAK OUT OF THE LOW CLOUDS...PROBABLY NOT UNTIL EARLY MON AM. JUDGING BY CURRENT AND UPSTREAM TEMPS...MINS IN THE LOW-MID 40S FOR MOST OF THE FCST AREA LOOKS GOOD. MONDAY: SFC-850 ANTICYCLONE BUILDS INTO KS WITH DRIER AIR...AND SUNNY FCST LOOKS GOOD. GIVEN FULL SUN AND 1000/850 THICKNESSES...LOW-MID 70S SEEMS VERY REASONABLE MORE TOWARDS THE WARMER FWC GUIDANCE. MON NIGHT: WL KEEP SKIES MOSTLY CLEAR WITH UPR RIDGE AXIS STILL MOVG OVER THE HIGH PLAINS. LOWERED MINS DOWN INTO MID-UPR 40S WITH HIGH PRESSURE KEEP WINDS LGT/VAR AND DRY AIR IN PLACE. SOME PATCHY FOG PSBL GIVEN RECENT RAINS AND RADIATIONAL COOLING SETUP. TUESDAY: LEE TROUGHING WL COMMENCE ON THE HI PLAINS RESULTING FM NEXT UPR TROF ADVANCING INTO THE WRN U.S. SOME CIRRUS PSBL BUT THE AVN LOOKS A LITTLE OVERDONE ON THE HIGH LVL MOISTURE. LOW LVL THICKNESSES AND BETTER MIXING POTENTIAL POINT TO HIGHS IN 75 TO 80 RANGE. EXTENDED FCST WED-SUN: MADE VERY LITTLE CHANGES TO THE GOING FCST. THE MEDIUM RANGE MODELS CONTINUE IN DECENT AGREEMENT WITH THE OVERALL PATTERN...SUGGESTING WRN U.S. UPR TROUGH WL BE APPROACHING THE PLAINS THURS/FRIDAY. LOW LVL MOISTURE WL BEGIN SURGING NWD TOWARD KS AS EARLY AS TUES NIGHT/WED...WITH PRESSURE FALLS TO THE LEE OF THE ROCKIES. THIS LEADS TO A MARGINAL (SLIGHT) CHC FOR ELEVATED STORMS...SO PROBABLY WL KEEP IT DRY TUES NIGHT FOR NOW. THE BETTER CHANCE FOR CONVECTION WL COME LATE WED INTO FRIDAY...AS THE UPR TROF GETS CLOSER AND THE ATTENDANT FRONTAL BOUNDARY MOVES INTO KS. TEMPS CLIMB A BIT ABOVE SEASONAL NORMALS WED-THURS...AND THEN TRENDING COOLER (60S) BEHIND FRONT SATURDAY. FCSTID = 9 ICT 45 75 47 78 / 30 0 0 0 HUT 44 75 47 78 / 20 0 0 0 EWK 45 74 47 77 / 20 0 0 0 EQA 45 74 46 77 / 30 0 0 0 WLD 46 75 48 79 / 30 0 0 0 RSL 41 75 46 77 / 10 0 0 0 GBD 42 75 48 78 / 10 0 0 0 SLN 43 74 46 76 / 10 0 0 0 MPR 45 74 47 77 / 10 0 0 0 CFV 47 74 46 77 / 50 0 0 0 CNU 47 72 46 77 / 40 0 0 0 K88 47 72 45 76 / 40 0 0 0 .ICT... KS...NONE.
In the hours before
Local storm report, May 12, 10:50 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1050 AM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 AM 2 EAST ERIE KS .75 INCH HAIL
05/12/02 NEOSHO
BRWLocal storm report, May 12, 11:11 AM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1111 AM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0414 PM CHEYENNE BOTTOMS KS TORNADO
05/11/02 BARTON TRAINED SPOTTER REPORTED
0415 PM 5 SE WILSON LAKE ST PARK KS 60 MPH TSTM WIND GUST
05/11/02 LINCOLN
0434 PM 6 S ELLSWORTH KS TORNADO
05/11/02 ELLSWORTH LAW ENFORCEMENT REPORTED
0456 PM 4 E BUSHTON KS TORNADO
05/11/02 RICE LAW ENFORCEMENT REPORTED
BRIEF TOUCHDOWN
0519 PM 1 N GENESEO KS .75 INCH HAIL
05/11/02 ELLSWORTH REPORTED BY CO-OP OBSERVER
0755 PM 1 E PENALOSA KS 1.75 INCH HAIL
05/11/02 KINGMAN REPORTED BY TRAINED
SPOTTER
0400 PM 1 W ELLSWORTH KS .75 INCH HAIL
05/11/02 ELLSWORTH REPORTED BY LAW
ENFORCEMENTLocal storm report, May 12, 11:56 AM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1156 AM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM VARNER KS .75 INCH HAIL
05/11/02 KINGMAN
BRWSpecial weather statement, May 12, 1:02 PM CDT, 3 hours 15 minutes before
KSZ072-095-096-098>100-122101- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 102 PM CDT SUN MAY 12 2002 ...SEVERE THUNDERSTORMS WITH LARGE HAIL POSSIBLE THIS AFTERNOON... A COLD FRONT AT AROUND 5000 FEET WILL PLOW INTO A UNSTABLE AIRMASS THIS AFTERNOON. AS THE FRONT MOVES SOUTH...ADDITIONAL ELEVATED THUNDERSTORMS MAY DEVELOP. IF ANY ADDITIONAL STORMS DO DEVELOP... THEY WILL BE CAPABLE OF PRODUCING LARGE HAIL. THE THREAT FOR ANY SEVERE WEATHER SHOULD END BY 5 PM. SPOTTER ACTIVATION MAY BE NEEDED SOUTHEAST OF A SEDAN TO IOLA LINE THIS AFTERNOON.
Local storm report, May 12, 2:27 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
227 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM 5 SE CHERRYVALE KS 1.75 INCH HAIL
05/12/02 LABETTE
1241 PM 2 N MOUND VALLEY KS 1.75 INCH HAIL
05/12/02 LABETTE REPORTED BY LAW
ENFORCEMENT
1249 PM 2 S PARSONS KS 1.75 INCH HAIL
05/12/02 LABETTELocal storm report, May 12, 4:05 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
405 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1201 AM ROSE HILL KS .75 INCH HAIL
05/12/02 BUTLER RELAYED BY BUTLER COUNTY
EOC.
1201 AM ROSE HILL KS WIND DAMAGE
05/12/02 BUTLER 6 INCH TREE LIMBS BLOWN
DOWN. REPORTED BY BUTLER
COUNTY EOC.The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:00 PM CDT | Tornado Warning | ICT | Kingman | 45 min |
| May 11, 7:43 PM CDT | Tornado Warning | ICT | Kingman | 47 min |
| May 11, 7:44 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 61 min |
| May 11, 9:24 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 66 min |
| May 11, 11:22 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 53 min |
| May 11, 11:24 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 66 min |
| May 11, 11:41 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 64 min |
| May 11, 11:56 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| May 12, 12:25 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 50 min |
| May 12, 12:48 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 57 min |
| May 12, 12:54 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 51 min |
| May 12, 1:07 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 53 min |
| May 12, 1:15 AM CDT | Flash Flood Warning | ICT | Butler | 6 hr |
| May 12, 2:38 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 67 min |
| May 12, 12:29 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 46 min |
| May 12, 4:13 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 32 min |
| May 12, 4:25 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.